Try it
Anaesthesia · Pain: codeine and CYP2D6
Sample itemWhy is codeine contraindicated in children after tonsillectomy?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Ultrarapid CYP2D6 metabolisers convert it to excess morphine, causing respiratory depression
Codeine is a prodrug that is converted to morphine by CYP2D6. In ultrarapid metabolisers, particularly children with obstructive sleep-disordered breathing, this produces dangerous morphine levels and fatal respiratory depression. Regulatory agencies advise against its use after tonsillectomy in children.
Option by option
A. It is an ester that causes allergy
Codeine is a phenanthrene opioid and not an ester.
B. It causes malignant hyperthermia
Codeine is not a trigger of malignant hyperthermia.
C. It is metabolised to inactive compounds that accumulate
The concern is excess active metabolite and not inactive accumulation.
D. Ultrarapid CYP2D6 metabolisers convert it to excess morphine, causing respiratory depression (correct)
Correct. Ultrarapid conversion to morphine leads to toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…